Last Thursday I developed a little headache. It was nothing major, just a little pressure behind the eyes, the sort of headache I get once in a while and treat with Excedrin. Which is what I did.
Friday the headache was still there. And Saturday. And so on and so forth. It's not a migraine, not the worst headache I've had, but it won't go away. It's at the top of my head, and behind my eyes. It's especially bad at work, because I sit around staring at computer screens all day. I have to take frequent breaks. I can't make it go away, not with Excedrin, not with ibuprofen, not with Tylenol.
Tuesday I went to the clinic. I've had a headache for five days, I said. They checked my blood pressure. They asked if I was experiencing any symptoms that might indicate a sinus infection, but the headache is the only thing I have. The doctor came in and gave me a neurological exam and shone a light into my eyes.
I was prescribed a migraine medication, Imitrex. (Not to be confused with Initech.) Take four now, I was told, and four more in two hours, and the tomorrow morning if you feel the headache coming back take four more.
I went back to my clu. Because I was prescribed a malaria medication that is specifically discouraged for people with my medical history, I've taken to reading the little booklet that comes with any drug I'm prescribed before I take it.
The booklet says, take one pill. If, two hours later, you still have headache symptoms, take a second pill. Do not take a second pill until at least two hours have elapsed. Under no circumstances should you take more than eight pills within 24 hours.
If I had followed the doctor's directions, I'd have taken twelve pills within 24 hours, and four within two hours. I decided I'd rather follow the instructions.
The pills didn't do anything. It turns out that Imitrex works mainly by regulatin serotonin levels in the brain; erratic serotonin release seems to be a major contributing factor in migraine headaches. But I don't have a migraine. My serotonin levels are not likely to be erratic at present, which means Imitrex is probably not doing much of anything. I could take more of them, I suppose, and see what happens, but this seems profoundly idiotic.
I'd take a day off if I could, but with recent personnel changes we have just enough people on staff to prevent anyone working a 12-hour day—and this job is boring enough for 8 hours. Besides, having recently changed shifts (on Tuesday I started working mornings), my sleep schedule is all messed up and I don't know whether I'd be able to sleep or do anything meaningful if I did take a day off.
So, I have a headache. I wish I knew what to do.